Opuscula Math. 44, no. 3 (2024), 303-321
https://doi.org/10.7494/OpMath.2024.44.3.303

 
Opuscula Mathematica

Jan Stochel, a stellar mathematician

Sameer Chavan
Raúl Curto
Zenon Jan Jabłoński
Il Bong Jung
Mihai Putinar

Abstract. The occasion for this survey article was the 70th birthday of Jan Stochel, professor at Jagiellonian University, former head of the Chair of Functional Analysis and a prominent member of the Kraków school of operator theory. In the course of his mathematical career, he has dealt, among other things, with various aspects of functional analysis, single and multivariable operator theory, the theory of moments, the theory of orthogonal polynomials, the theory of reproducing kernel Hilbert spaces, and mathematical aspects of quantum mechanics.

Keywords: unbounded subnormal operator, moment problem, composition operator, Cauchy dual.

Mathematics Subject Classification: 47B20, 47B25, 30E05, 47B33.

Full text (pdf)

  1. J. Agler, M. Stankus, \(m\)-isometric transformations of Hilbert spaces, I, Integral Equations Operator Theory 21 (1995), 383-429. https://doi.org/10.1007/BF01222016
  2. J. Agler, M. Stankus, \(m\)-isometric transformations of Hilbert spaces, II, Integral Equations Operator Theory 23 (1995), 1-48. https://doi.org/10.1007/BF01261201
  3. J. Agler, M. Stankus, \(m\)-isometric transformations of Hilbert spaces, III, Integral Equations Operator Theory 24 (1996), 379-421. https://doi.org/10.1007/BF01191619
  4. A. Anand, S. Chavan, Z.J. Jabłoński, J. Stochel, A solution to the Cauchy dual subnormality problem for 2-isometries, J. Funct. Anal. 277 (2019), no. 12, Article no. 108292. https://doi.org/10.1016/j.jfa.2019.108292
  5. A. Anand, S. Chavan, Z.J. Jabłoński, J. Stochel, The Cauchy dual subnormality problem for cyclic 2-isometries, Adv. Oper. Theory 5 (2020), 1061-1077. https://doi.org/10.1007/s43036-020-00076-4
  6. N. Aronszajn, Theory of reproducing kernels, Trans. Amer. Math. Soc. 68 (1950), 337-404. https://doi.org/10.2307/1990404
  7. A. Athavale, On completely hyperexpansive operators, Proc. Amer. Math. Soc. 124 (1996), 3745-3752. https://doi.org/10.1090/S0002-9939-96-03609-X
  8. A. Athavale, S. Chavan, Sectorial forms and unbounded subnormals, Math. Proc. Cambridge Philos. Soc. 143 (2007), no. 3, 685-702. https://doi.org/10.1017/S0305004107000552
  9. C. Badea, L. Suciu, The Cauchy dual and 2-isometric liftings of concave operators, J. Math. Anal. Appl. 472 (2019), 1458-1474. https://doi.org/10.1016/j.jmaa.2018.12.002
  10. V. Bargmann, On a Hilbert space of analytic functions and an associated integral transform, Comm. Pure Appl. Math. 14 (1961), 187-214. https://doi.org/10.1002/cpa.3160140303
  11. C.A. Berger, L.A. Coburn, Toeplitz operators and quantum mechanics, J. Funct. Anal. 68 (1986), 273-299. https://doi.org/10.1016/0022-1236(86)90099-6
  12. P. Budzyński, Z. Jabłoński, I.B. Jung, J. Stochel, Unbounded subnormal weighted shifts on directed trees, J. Math. Anal. Appl. 384 (2012), 819-834. https://doi.org/10.1016/j.jmaa.2012.04.074
  13. P. Budzyński, Z. Jabłoński, I.B. Jung, J. Stochel, Unbounded subnormal weighted shifts on directed trees. II, J. Math. Anal. Appl. 398 (2013), 600-608. https://doi.org/10.1016/j.jmaa.2012.08.067
  14. P. Budzyński, Z.J. Jabłoński, I.B. Jung, J. Stochel, Unbounded subnormal composition operators in \(L^2\)-spaces, J. Funct. Anal. 269 (2015), 2110-2164. https://doi.org/10.1016/j.jfa.2015.01.024
  15. P. Budzyński, Z. Jabłoński, I.B. Jung, J. Stochel, A subnormal weighted shift on a directed tree whose \(n\)th power has trivial domain, J. Math. Anal. Appl. 435 (2016), 302-314. https://doi.org/10.1016/j.jmaa.2015.10.021
  16. P. Budzyński, Z.J. Jabloński, I.B. Jung, J. Stochel, Subnormality of unbounded composition operators over one-circuit directed graphs: exotic examples, Adv. Math. 310 (2017), 484-556. https://doi.org/10.1016/j.aim.2017.02.004
  17. P. Budzyński, Z.J. Jabloński, I.B. Jung, J. Stochel, Unbounded Weighted Composition Operators in \(L^2\)-Spaces, Lecture Notes in Math., vol. 2209, Springer, 2018. https://doi.org/10.1007/978-3-319-74039-3
  18. S. Chavan, A spectral exclusion principle for unbounded subnormals, Proc. Amer. Math. Soc. 137 (2009), 211-218. https://doi.org/10.1090/S0002-9939-08-09488-4
  19. S. Chavan, An inequality for spherical Cauchy dual tuples, Colloq. Math. 131 (2013), 265-272. https://doi.org/10.4064/cm131-2-8
  20. S. Chavan, D.K. Pradhan, S. Trivedi, Multishifts on directed Cartesian products of rooted directed trees, Dissertationes Math. 527 (2017), 102 pp.
  21. S. Chavan, Z.J. Jabłoński, I.B. Jung, J. Stochel, Taylor spectrum approach to Brownian-type operators with quasinormal entry, Ann. Mat. Pur. Appl. 200 (2021), 881-922. https://doi.org/10.1007/s10231-020-01018-w
  22. P. Chernoff, A semibounded closed symmetric operator whose square has trivial domain, Proc. Amer. Math. Soc. 89 (1983), 289-290. https://doi.org/10.2307/2044918
  23. D. Cichoń, J. Stochel, F. Szafraniec, Extending positive definiteness, Trans. Amer. Math. Soc. 363 (2011), 545-577. https://doi.org/10.1090/S0002-9947-2010-05268-7
  24. J.B. Conway, The Theory of Subnormal Operators, Mathematical Surveys and Monographs, vol. 36, Providence, RI: American Mathematical Society, 1991.
  25. R.E. Curto, Featured Review of Solving moment problems by dimensional extension, by M. Putinar and F.-H. Vasilescu, Annals of Math. 149 (1999), 1087-1107, and The complex moment problem and subnormality: A polar decomposition approach by J. Stochel and F. Szafraniec, J. Funct. Anal. 159 (1998), 432-491, Math. Rev.
  26. G. Exner, I.B. Jung, J. Stochel, H.Y. Yun, A subnormal completion problem for weighted shifts on directed trees, Integral Equations Operator Theory 90 (2018), Article no. 72. https://doi.org/10.1007/s00020-018-2496-9
  27. G. Exner, I.B. Jung, J. Stochel, H.Y. Yun, A subnormal completion problem for weighted shifts on directed trees, II, Integral Equations Operator Theory 92 (2020), Article no. 8. https://doi.org/10.1007/s00020-020-2565-8
  28. G.P. Gehér, Asymptotic behaviour and cyclic properties of weighted shifts on directed trees, J. Math. Anal. Appl. 440 (2016), no. 1, 14-32. https://doi.org/10.1016/j.jmaa.2016.03.019
  29. P. Gérard, A Pushnitski, Unbounded Hankel operators and the flow of the cubic Szegö equation, Invent. Math. 232 (2023), 995-1026. https://doi.org/10.1007/s00222-022-01176-z
  30. P.R. Halmos, Normal dilations and extensions of operators, Summa Brasil. Math. 2 (1950), 125-134.
  31. P.R. Halmos, A Hilbert Space Problem Book, second edition, Grad. Texts in Math., vol. 19, Springer-Verlag, New York, Berlin, 1982.
  32. Z. Jabłoński, I.B. Jung, J. Stochel, Weighted shifts on directed trees, Mem. Amer. Math. Soc. 216 (2012), no. 1017. https://doi.org/10.1090/S0065-9266-2011-00644-1
  33. Z. Jabłoński, I.B. Jung, J. Stochel, A non-hyponormal operator generating Stieltjes moment sequences, J. Funct. Anal. 262 (2012), 3946-3980. https://doi.org/10.1016/j.jfa.2012.02.006
  34. Z. Jabłoński, I.B. Jung, J. Stochel, Normal extensions escape from the class of weighted shifts on directed trees, Complex Anal. Oper. Theory 7 (2013), 409-419. https://doi.org/10.1007/s11785-011-0177-7
  35. Z. Jabłoński, I.B. Jung, J. Stochel, Operators with absolute continuity properties: an application to quasinormality, Studia Math. 215 (2013), 11-30. https://doi.org/10.4064/sm215-1-2
  36. Z. Jabłoński, I.B. Jung, J. Stochel, A hyponormal weighted shift on a directed tree whose square has trivial domain, Proc. Amer. Math. Soc. 142 (2014), 3109-3116. https://doi.org/10.1090/S0002-9939-2014-12112-5
  37. Z. Jabłoński, I.B. Jung, J. Stochel, Unbounded quasinormal operators revisited, Integral Equations Operator Theory 79 (2014), 135-149. https://doi.org/10.1007/s00020-014-2133-1
  38. A. Lambert, Subnormality and weighted shifts, J. Lond. Math. Soc. (2) 14 (1976), 476-480. https://doi.org/10.1112/jlms/s2-14.3.476
  39. A. Lambert, Subnormal composition operators, Proc. Amer. Math. Soc. 103 (1988), 750-754. https://doi.org/10.2307/2046846
  40. A. Lambert, Normal extensions of subnormal composition operators, Michigan Math. J. 35 (1988), 443-450. https://doi.org/10.1307/mmj/1029003825
  41. H.J. Landau, Classical background of the moment problem, Proc. Sympos. Appl. Math. 37 (1987), 1-15.
  42. W. Majdak, J.B. Stochel, Weighted shifts on directed semi-trees: an application to creation operators on Segal-Bargmann spaces, Complex Anal. Oper. Theory 10 (2016), no. 7, 1427-1452. https://doi.org/10.1007/s11785-015-0466-7
  43. M. Naimark, On the square of a closed symmetric operator, Dokl. Akad. Nauk SSSR 26 (1940), 866-870.
  44. M. Naimark, On the square of a closed symmetric operator, Dokl. Akad. Nauk SSSR 28 (1940), 207-208.
  45. E. Nordgren, Composition operators on Hilbert spaces, Lecture Notes in Math., vol. 693, Springer-Verlag, Berlin, 1978, 37-63. https://doi.org/10.1007/BFb0064659
  46. S.K. Parrott, Weighted translation operators, Ph.D. Thesis, Univ. of Michigan, 1965.
  47. M. Putinar, F.H. Vasilescu, Solving moment problems by dimensional extension, Ann. of Math. (2) 149 (1999), 1087-1107. https://doi.org/10.2307/121083
  48. M. Reed, B. Simon, Methods of Modern Mathematical Physics, vol. II, Academic Press, San Diego, 1975.
  49. R. Schilling, R. Song, Z. Vondracek, Bernstein Functions: Theory and Applications, Berlin, Boston: De Gruyter, 2012. https://doi.org/10.1515/9783110269338
  50. K. Schmüdgen, On domains of powers of closed symmetric operators, J. Operator Theory 9 (1983), 53-75.
  51. I.E. Segal, Mathematical problems of relativistic physics, Chapter 4 [in:] M. Kac (ed.), Proceedings of the Summer Seminar, Boulder, Colorado 1960, vol. II, Lectures in Applied Mathematics, AMS, Providence, RI, 1963.
  52. S. Shimorin, Wold-type decompositions and wandering subspaces for operators close to isometries, J. Reine Angew. Math. 531 (2001), 147-189. https://doi.org/10.1515/crll.2001.013
  53. S. Shimorin, Complete Nevanlinna-Pick property of Dirichlet-type spaces, J. Funct. Anal. 191 (2002), 276-296.
  54. B. Simon, The classical moment problem as a self-adjoint finite difference operator, Adv. Math. 137 (1998), 82-203. https://doi.org/10.1006/aima.1998.1728
  55. T. Stieltjes, Recherches sur les fractions continues, Ann. Fac. Sci. Univ. Toulouse 8 (1894), J1-J122.
  56. T. Stieltjes, Recherches sur les fractions continues, Ann. Fac. Sci. Univ. Toulouse 9 (1895), A5-A47.
  57. J. Stochel, F.H. Szafraniec, On normal extensions of unbounded operators. I, J. Operator Theory 14 (1985), 31-55.
  58. J. Stochel, F.H. Szafraniec, On normal extensions of unbounded operators. II, Acta Sci. Math. (Szeged) 53 (1989), 153-177.
  59. J. Stochel, F.H. Szafraniec, On normal extensions of unbounded operators. III: Spectral properties, Publ. Res. Inst. Math. Sci. 25 (1989), 105-139. https://doi.org/10.2977/prims/1195173765
  60. J. Stochel, F.H. Szafraniec, Unbounded weighted shifts and subnormality, Integral Equations Operator Theory 12 (1989), 145-153. https://doi.org/10.1007/BF01199763
  61. J. Stochel, F.H. Szafraniec, Algebraic operators and moments on algebraic sets, Port. Math. 51 (1994), 25-45.
  62. J. Stochel, F.H. Szafraniec, The complex moment problem and subnormality: a polar decomposition approach, J. Funct. Anal. 159 (1998), 432-491. https://doi.org/10.1006/jfan.1998.3284
  63. J. Stochel, F.H. Szafraniec, A peculiarity of the creation operator, Glasg. Math. J. 44 (2002), 137-147. https://doi.org/10.1017/S0017089502010091
  • Sameer Chavan
  • Department of Mathematics and Statistics, Indian Institute of Technology, Kanpur, 208016, India
  • Il Bong Jung
  • Department of Mathematics, Kyungpook National University, Daegu 702-701, Korea
  • Mihai Putinar
  • ORCID iD https://orcid.org/0000-0003-1604-1651
  • Department of Mathematics, University of California at Santa Barbara, Santa Barbara, CA 93106-3080, USA
  • School of Mathematics, Statistics and Physics, Newcastle University, Newcastle upon Tyne NE1 7RU, UK
  • Communicated by P.A. Cojuhari.
  • Received: 2023-08-22.
  • Accepted: 2023-10-03.
  • Published online: 2024-02-15.
Opuscula Mathematica - cover

Cite this article as:
Sameer Chavan, Raúl Curto, Zenon Jan Jabłoński, Il Bong Jung, Mihai Putinar, Jan Stochel, a stellar mathematician, Opuscula Math. 44, no. 3 (2024), 303-321, https://doi.org/10.7494/OpMath.2024.44.3.303

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

We advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.